Alert archive / Kansas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 206, NWS Dodge City, KS

July 26, 2006Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 26, 2006, 6:26 PM CDT for Ford County, Kansas. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2006, 6:26 PM CDT (23:26 UTC)
Expired
Jul 26, 2006, 7:00 PM CDT
In force
34 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

County Ford County, KS

The radar

The Dodge City radar (KDDC), 2 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 6:30 PM CDTTSTM WND DMGWright, KSPOWER LINES DOWN ON ROAD AT JEWELL AND 119.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 8 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2006-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 129 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2006-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -92 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
129 J/kg
Mixed-layer CIN
-420 J/kg
Mixed-layer LCL
2043 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-92 m²/s²
0-3 km storm-relative helicity
-124 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 262327
SVRDDC
KSC057-270000-
/O.NEW.KDDC.SV.W.0206.060726T2326Z-060727T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
626 PM CDT WED JUL 26 2006

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FORD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 700 PM CDT

* AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN   
EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR DODGE CITY...MOVING 
NORTH AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL RESIDENCES OF CENTRAL FORD COUNTY...
  FT. DODGE...
  WRIGHT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3770 10015 3765 9983 3790 9975 3790 10008

$$

RITTERLING
2 follow-up statements
000 
WWUS53 KDDC 262349
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
648 PM CDT WED JUL 26 2006

KSC057-270000-
/O.CON.KDDC.SV.W.0206.000000T0000Z-060727T0000Z/
FORD KS-
648 PM CDT WED JUL 26 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL FORD COUNTY...

AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR WRIGHT...MOVING
NORTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

AT 630 PM CDT...LAW ENFORCEMENT REPORTED POWER POLES DOWN NEAR 
WRIGHT. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY 
FROM WINDOWS

LAT...LON 3770 10015 3765 9983 3790 9975 3790 10008

$$

RITTERLING
000 
WWUS53 KDDC 262359
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED JUL 26 2006

KSC057-270010-
/O.EXP.KDDC.SV.W.0206.000000T0000Z-060727T0000Z/
FORD KS-
700 PM CDT WED JUL 26 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FORD COUNTY EXPIRES AT
700 PM CDT...

THE STORM HAS EXITED THE WARNED AREA.

LAT...LON 3770 10015 3765 9983 3790 9975 3790 10008

$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 1:44 PM CDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 26, 1:44 PM CDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
144 PM CDT WED JUL 26 2006

.DISCUSSION...

DAYS 1-2...
CONCERNS ARE AMOUNT OF HEAT AND CONVECTION.

UPPER LEVEL RIDGE OVER WESTERN CONUS IS FORECAST TO DISTEND EASTWARD
WITH TIME MAKING ITS WAY BACK INTO THE NORTHERN PLAINS BY FRIDAY.
THIS WILL LEAVE THE CENTRAL HIGH PLAINS ON THE TROPICAL SIDE OF
THINGS WITH CONTINUED HIGH SURFACE DEWPOINTS AND VERY WARM
TEMPERATURES EACH DAY. THE PLUME OF MONSOONAL MOISTURE OVER THE
SIERRA MADRE OCCIDENTALS OF MEXICO WILL CONTINUE TO STREAM
NORTHWARD INTO THE SOUTHWEST STATES AND THE SOUTHERN ROCKIES.

A LOWER TROPOSPHERIC SHEAR AXIS ACROSS KANSAS AND THE PANHANDLES
SHOULD ONCE AGAIN PROVIDE FOCUS FOR LATE DAY AND EVENING CONVECTION
TODAY AS AFTERNOON DEWPOINTS REMAIN IN THE 50S TO NEAR 60 EVEN AFTER
MIXING. THE RESULT WILL BE HIGH BASED STORMS AGAIN, MUCH LIKE
YESTERDAY. BY THURSDAY HOWEVER THE LOW LEVEL SHEAR AXIS IS FORECAST
TO BE A BIT FARTHER SOUTH SO THAT CONVECTION WILL BE LESS LIKELY
EXCEPT FOR MY VERY SOUTHERN COUNTIES.

HAVE LEFT TEMPERATURES IN THE UPPER 90S TO NEAR 100 RANGE BOTH DAYS
SO OPPRESSIVE HEAT WILL CONTINUE A FEW MORE DAYS. CONVECTIVE DEBRIS
MAY LIMIT TEMPERATURES A BIT KEEPING US OUT OF THE LOW 100 TO 105
RANGE.

NOTICE:
KDDC LOST MUCH OF ITS NETWORK COMMUNICATION ABILITY THIS MORNING DUE
TO A CUT FIBER OPTIC CABLE. AS OF THIS WRITING, THE OFFICE REMAINS
WITHOUT COMMUNICATIONS VIA WIDE AREA NETWORK AND INTERNET THEREBY
LIMITING THE TYPE AND NUMBER OF PRODUCTS THE OFFICE CAN PROVIDE. WE
REGRET ANY INCONVENIENCE THIS MAY CAUSE AND HOPE OUR GROUND
COMMUNICATION SERVICE PROVIDERS WILL HAVE FULL COMMUNICATIONS
RESTORED SOON.

DAYS 3-7...
ALL THE MODELS HINT AT A SYNOPTIC SCALE FEATURE MOVING NORTH OUT OF
THE TROPICS INTO THE SOUTHERN ROCKIES AND SOUTHERN PLAINS BY DAYS 5
TO 7. THE HEIGHT AND TEMP PATTERNS IN THE EXTENDED COULD BE AFFECTED
BY CONVECTIVE FEEDBACK. NEVERTHELESS, THUNDERSTORMS MAY BE POSSIBLE
BY MONDAY NIGHT OR TUESDAY WITH THIS FEATURE. TIMING AND EXACT
LOCATION IS OF COURSE NOISE. MAX TEMPS MAY BE HELD DOWN BY ANY
CLOUDS AND PRECIP BUT MINS COULD ACTUALLY BE HELD UP. ALSO THE
DOWNSLOPE FLOW WILL BE CUT OFF FOR MOST OF THE EXTENDED. SO INSTEAD
OF MAXES OVER 100, UPPER 90S MAY BE MORE REASONABLE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  70  97 / 30  20  20  0
GCK  68  98  68  99 / 20  20  20  0
EHA  68  96  67  96 / 30  20  20  0
LBL  69  97  70  99 / 40  20  20  0
HYS  70  98  69  99 / 40  30  10  0
P28  75  99  72  97 / 40  30  30  0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JOHNSON/FINCH

FN08/24
Hazardous weather outlook, Jul 26, 5:00 AM CDT, 13 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CDT WED JUL 26 2006

KSZ030-031-043>046-061>066-074>081-084>090-271000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
500 AM CDT (400 AM MDT) WED JUL 26 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...TODAY AND TONIGHT

THE RANGE LAND FIRE DANGER INDEX WILL CLIMB INTO THE VERY HIGH
CATEGORY THIS AFTERNOON.  HIGH TEMPERATURES WILL RANGE FROM 98 TO
102 DEGREES AND WINDS WILL SHIFT NORTHEAST AT 15 TO 20 MPH.
ALL OUTDOOR BURNING IS STRONGLY DISCOURAGED...AS ANY FIRE WHICH DOES
START WILL EASILY SPREAD FAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

12

In the hours before

Local storm report, Jul 26, 2:00 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/26/2005  M0 MPH           MORTON             KS   MESONET

            58 MPH WIND GUST REPORTED ON AMOS SITE AT ELKHART

&&

JFINCH
Local storm report, Jul 26, 2:00 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
200 PM CDT WED JUL 26 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     ELKHART                 37.00N 101.89W
07/25/2006  58 MPH           MORTON             KS   MESONET

            58 MPH WIND GUST REPORTED ON AMOS SITE AT ELKHART

&&

JFINCH

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 5:25 PM CDTSevere Thunderstorm WarningDDCClark22 min
Jul 26, 5:51 PM CDTSevere Thunderstorm WarningDDCFord39 min
Jul 26, 6:46 PM CDTSevere Thunderstorm WarningDDCHodgeman29 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.